PDA

View Full Version : What can be done about medication "chills"??



littlered
01-13-2007, 07:46 AM
After the methotrexate, I kept having these horrible chills and shaking.
Actually, not even "chills" because I wasn't cold. G kept covering me with blankets thinking it might help, but all it did was make me sweat--and continue to shake.
I'm talking some hard, constant shaking, so bad that all muscles are sore from it. This is the third day, and I still am shaking but not as constantly.
Thanks for any and all input--love, Kathy

MARYCAIN
01-13-2007, 09:32 AM
Unfortunately I'm not sure there is much you can do at home - if you have any muscle relaxers (flexeril, soma, etc.) you might try a very small dose. It might not relieve the shakes but will at least prevent some of the muscle soreness afterward. Check with your doctor first to make sure it won't interact with any of your other meds. If you were at the doctor they could give you a demerol injection. Keep taking the benadryl - it will help a little. And rest as much as you can. Have you had your white cell count tested to be sure you're still in a safe range?

It will help you and the doctor both if you keep a "reaction" diary, writing down all the side effects you had with the MTX and how long each one lasted, and how you felt after all the side effects finally wore off, That way you'll be able to plan for the next round and be sure you have all the meds you need on hand at home,

littlered
01-13-2007, 03:40 PM
Dr. said my white cell count was much better on Friday than it was on Wednesday. I will go for another injection next Wednesday, and I'll ask for a mild muscle relaxer. (I have a list of all my meds so we can discuss possible interactions.) After that, I will take it orally each Wednesday. He said the pills aren't usually as "harsh". Anybody taking oral methotrexate that can testify to this?

MARYCAIN
01-13-2007, 03:59 PM
My friend Dianne has RA and she's been taking the oral methotrexate for years. It did make her mouth and esophagus raw for the first few weeks, so you might want to plan ahead and ask doc for a prescription for the "miracle mouthwash"in case it does the same to you. It also caused her a lot of nausea and vomiting at first, but this did improve when she started taking the medicine at night with a dose of compazine instead of in the morning. Whatever time you choose to take it needs to the same every week. And be extra careful about taking anything like ibuprofen, aspirin or tylenol - don't use tham at all unless your doctor okays it. You also need to wear a medic alert bracelet or put a medical information card in your wallet - MTX can cause SERIOUS drug interactions with some meds so emergency medical personnel need to know if you were to be injured or hurt. Medical alert is a good idea for any lupus patient but it is essential if you're on prednisone or immunosuppresants.

mnjodette
01-13-2007, 04:19 PM
I've seen medic alert bracelets mentioned several times on this forum. Where do I get one?

MARYCAIN
01-13-2007, 06:06 PM
Jody, you can get a basic medic alert drugstore at most pharmacies - they usually have some pre-engraved ones for conditions like diabetes, and blank ones you can have engraved to suit your needs. If you have a complex medical history, a lot of allergies, or a lot of meds, you might be better off getting one of the Medic IDs that links to a medical registry, either online or by phone, so an ER doctor has access to all your medical information quickly. They are a bit more expensive but have the advantage of being easy to update, unlike an engraved bracelet. You can go to your web browser and type "medical alert ID" to find a lot of resources. www.americanmedical-ID.com is a good place to start. There are several different companies and something in every style and price range - I even have a couple of really dressy ones that look like jewelry.

mnjodette
01-15-2007, 05:10 AM
Thanks, Marycain. I'm going to check it out. Looks like prednisone and/or immunosuppressants will be with me for a while, so a medical alert bracelet would probably be smart.

Lula2ya
01-17-2007, 10:55 AM
Littlered... I know EXACTLY what you are talking about with the mtx and shaking. I did this quite a few times, I shook so bad it hurt. I never found out exactly why I was shaking so bad and my doc didn't say much about it. It was scary to me. The last time it happened I was on mtx pills, since I've switched to injections it doesn't happen anymore. I had a lot of trouble with the pills, they were too hard on my stomach and I ended up with gastritis. I will stick with the injections. I think the shaking had something to do with my stomach. Any other pills you take that could be doing this? Like marycain said be careful what else you take due to interactions. Avoid Ibuprophin. Hope you feel better.

Milagro
02-06-2007, 11:13 AM
I too am on MTX pills and get some strange chills. I don't get the shaking but I do get VERY cold and can't get warm. I take the pills Friday nights and I generally have fatigue the next day and NO apetite, and the chills come Mondays.

I have also noticed I get car sick now, and also get full feeling very quickly (which is great for my weight!). Sometimes I can't even drink water because I get uncomfortably full feeling.